Kansas, 2025

Hail in Kansas, April 17, 2025

April 17, 2025 · NWS EAX · 6 events in 2 counties and zones

Storms brought hail to portions of Miami and Linn Counties in KS between 5 am and 7:30 am on April 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Storms brought hail to portions of Miami and Linn Counties in KS between 5 am and 7:30 am on April 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 17, 1:07 AM CST, 3 hours 35 minutes earlier. Its key messages:

  • * Multiple opportunities for a few strong to severe storms from this morning thru Friday night.
  • This morning: Mainly along/south of I-70, hail main threat
  • Tonight: Conditional risk for NW/N MO, hail and wind threat
  • Friday PM: Mainly S and E of KC Metro, hail and wind threat * Heavy rainfall/flooding threat for areas mainly SE of the KC Metro (towards and into Ozarks) Friday night thru Saturday with widespread showers/storms likely. * More area wide shower/storm activity Sunday, strong/severe threat not anticipated.
Area forecast discussion, Apr 17, 1:07 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
207 AM CDT Thu Apr 17 2025

.KEY MESSAGES...

* Multiple opportunities for a few strong to severe storms from this
  morning thru Friday night.
  - This morning: Mainly along/south of I-70, hail main threat
  - Tonight: Conditional risk for NW/N MO, hail and wind threat
  - Friday PM: Mainly S and E of KC Metro, hail and wind threat

* Heavy rainfall/flooding threat for areas mainly SE of the KC Metro
  (towards and into Ozarks) Friday night thru Saturday with
  widespread showers/storms likely.

* More area wide shower/storm activity Sunday, strong/severe
  threat not anticipated.

&&

.DISCUSSION...
Issued at 204 AM CDT Thu Apr 17 2025

An active next few days kicks off this morning.

As expected, in response to diving northern stream shortwave trough,
High Plains surface low has begun to slide eastward into the central
Plains, continuing northward march moisture plume, as well as
beginning to angle it more towards the area. Aside from a few
lingering storms from evening dry line initiation, a well progged
LLJ, cranking 60-65+ kts, has sparked off additional convection over
portions of central Kansas. HRRR has had a fair handle on the
convection overnight, suggesting some weakening of existing SE
extent before more vigorous/stronger convection moves eastward. As
of 2am, this appears to be taking place as suggested with a quickly
blossoming area of upward trending convection over north-central
Kansas while existing over SE Kansas has been on a prolonged
downward trend. Thus, timing looks to be around 4am for western
portions of the CWA. Hi-res guidance depicts a fair environment,
including elevated MUCAPE values 1000+ J/kg, effective bulk shear
>50kts, and an area of moderate to steep mid-level lapse rates. Do
expect at least some periods of rotating updrafts, but LLJ induced
nature (more widespread/clusters vs isolated) may likely limit any
prolonged organized updrafts. That with elevated nature limits much
of the severe threat, aside from hail. Timing pushes strongest
convection toward the west CWA around 4am and geographic area
roughly I-70 southward. This would put at least portions of the KC
Metro in play. LLJ weakens through the morning/after 12z, which
should allow activity to wane and drift SE. Find no issue with the
SPC Existing and New Day 1 Marginals over W/S CWA.

Much of the rest of today will be highlighted by
continued/persistent strong warm air/moisture advection into the
area and stout capping. High Plains surface low drifts east and
fills while a secondary surface low over the Colorado Front range
develops. This will act to produce an elongated area of low pressure
from SE Colorado up through SE Nebraska/SW Iowa. With a stout cap
in place, hope for robust convection limited to areas of greatest
lift/convergence, slated to be in/around the Nebraska/Iowa border
areas. Southward into Missouri, will be lacking robust
convergence/lift, keeping most of the area dry. Exception may be far
NW/N Missouri should triple point/occlusion end up toward the
southern end of the Nebraska-Iowa border area. Environment fully
supports organized, strong convection with >2000-2500 J/kg, >50kts
effective shear, good lapse rates, etc. Very large hail and damaging
winds would be the main threats. Lower tornado threat than one might
typically expect, due to LCLs of 1.5-2km. LLJ again cranks up, but
nose up into southern to central Iowa, keeping nocturnal potential
north of Missouri. Since cannot completely rule out NW/N Missouri,
New Day 1 Slight over far N Missouri seems appropriate given the
conditional risk. For many, aside from morning activity, day will be
highlighted by gusty S winds, sustained 20+ mph and gusts 30+ mph.
Peak thermal ridge stays just west, but expect a nice bump in
temperatures today (and more humid) into the upper 70s to mid 80s.

By Friday, northern and southern stream troughs phase over SW CONUS,
allowing elongated surface low area to split. Section drifts NE into
western Great Lakes, helping push a cold front southward, while SW
extent pushes southward into OK/TX in response to the western trough
continuing to dig south. All of this to say, cold front will stall
across the state. Tendency has been for it to be across the SE
portion of the CWA, but growing signal for it to stall closer to the
KC Metro or possibly just N. Will be oriented SW to NE, think
roughly ~Keokuk, IA to KC Metro. Ahead of this front, air mass will
remain juicy with MLCAPE values likely >2000 J/kg. Effective shear
depictions from model point soundings remain quite supportive too,
>45-50kts. Initially will be well capped, but expectation remains
for cap to erode through the day, likely yielding widespread
convection along/near the front by the evening and overnight.
Initial storms likely carry most severe risk, because upscale growth
expected with motions mainly parallel to the boundary. Activity
continues overnight with LLJ too oriented parallel. Risk transitions
to heavy rain/flooding with training storms. Euro/GFS deterministic
and their ensembles remain in good agreement for heavy rainfall
swaths of >3" over central to southern Missouri, primarily over the
Ozarks, but may clip S portions of the CWA from Friday evening into
Saturday. WPC EROs for Days 2/3 line up nicely, just clipping
far SE CWA with Slight Risk. Moderate risk down into the Ozarks.

SW CONUS trough swings into the Southern Plains later Saturday into
Sunday. Rapid cyclogenesis occurs and lifts surface low up through
the lower to mid Mississippi Valley. This will allow shower/storm
opportunities to continue through Sunday. Area expected to be on the
cool side of low, eliminating strong/severe concerns. WPC does
have a Day 4 Marginal ERO over the area, but do not anticipate
widespread issues at this point in time. Temperatures through
the weekend understandably much cooler with cloud cover,
precipitation, being behind the cold front. Expect temperatures
somewhere in the 50s to low 60s.

Briefly quiet Monday under surface high influence, but hints at
additional activity later Tuesday with return of southerly flow and
a northern stream shortwave trough sweeping across the Northern
Plains.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1202 AM CDT Thu Apr 17 2025

Mid-level flow has decoupled from the boundary layer which
brought a little reprieve of gusts; however, intermittent gusts
remain. These gusts become more frequent as a storm system moves
eastward across eastern KS overnight. RA/TSRA are expected with
light chances around 07Z-09Z becoming more substantial around
10Z-11Z. TSRA chances are greater south of MCI/MKC, but VCTS
cannot be ruled out. Storms move out around 13Z-14Z where gusty
conditions remain ahead of a cold front that is expected to pass
outside of this TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Curtis
AVIATION...Pesel
Hazardous weather outlook, Apr 17, 3:37 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
437 AM CDT Thu Apr 17 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
437 AM CDT Thu Apr 17 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storms ongoing this morning will drift east across the area, with
potential for a few to produce small to near severe hail.

Additional storm potential this afternoon and evening over far
northern Missouri, but is conditional on storms in Nebraska forming
far enough south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple opportunities for storms move through the area. Best
chances for additional strong to severe storms Thursday evening
(northern Missouri) and Friday (mainly S and E of KC Metro).

Potential flooding risk by Friday night and into the weekend with
the potential for multiple rounds of moderate to heavy rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 17, 4:00 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Thu Apr 17 2025

KSZ057-105-171030-
Johnson KS-Miami KS-
500 AM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT MIAMI AND SOUTHERN JOHNSON
COUNTIES THROUGH 530 AM CDT...

At 500 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, or near Ottawa, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hillsdale, Spring Hill, Paola, Fontana, Chiles, Bucyrus, New
Lancaster, Stillwell, Wagstaff, Edgerton, Louisburg, Osawatomie,
Beagle, and Gardner.

This includes Interstate 35 in Kansas between mile markers 200 and
209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9495 3844 9507 3882 9505 3879 9464
      3839 9467
TIME...MOT...LOC 1000Z 285DEG 45KT 3868 9518

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Krull

The radar

The Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the first event began at 10:40 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Miami

When
April 17, 4:42 AM CST to 4:43 AM CST
Where
Miami County, 3.85 mi W of Beagle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -95.020

Quarter sized hail reported 4 miles west of Beagle.

Hail, Miami

When
April 17, 4:44 AM CST to 4:45 AM CST
Where
Miami County, 1.08 mi W of Osawatomie
Measured
1 in hail
Reported by
Public
Coordinates
38.500, -94.950

Quarter sized hail reported in Osawatomie.

Hail, Miami

When
April 17, 5:22 AM CST to 5:26 AM CST
Where
Miami County, 0.54 mi W of Fontana
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.430, -94.840

Quarter to half dollar sized hail reported in Fontana.

Hail, Miami

When
April 17, 5:28 AM CST to 5:30 AM CST
Where
Miami County, 1.48 mi NNE of Jingo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.420, -94.690

Quarter sized hail was reported along US Highway 69 north of Linn Valley.

Hail, Linn

When
April 17, 5:29 AM CST to 5:31 AM CST
Where
Linn County, 0.54 mi W of La Cygne
Measured
1.5 in hail
Reported by
Public
Coordinates
38.350, -94.760

Quarter sized hail was reported in La Cygne.

Hail, Linn

When
April 17, 5:33 AM CST to 5:35 AM CST
Where
Linn County, 3.04 mi ENE of La Cygne
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.370, -94.700

Half dollar sized hail was reported northeast of La Cygne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234068, 1234069, 1234070, 1234072, 1234075, 1234076.